A daily dose of arts and entertainment

WATCH: CBS invests in comedy and adds 8 new shows next season, axes 'CSI: NY'

| No Comments | No TrackBacks

CrazyOnes.jpg

While the competition hammers away with multiple additions to its primetime schedule, CBS is rearranging the furniture and embarking on a relatively modest renovation.

Such are the spoils of being television's No. 1 network, not only in total viewers but in the key demo of adults ages 18- to 49-years old -- a feat it hasn't pulled off in over two decades.

That last part won't stop late night host Jimmy Kimmel from poking fun at CBS' reputation as the geriatric network.

"Those jokes aren't over until my grandmother throws away her 'Mentalist' hemorrhoid donut," Kimmel said at ABC's schedule roll out Tuesday.

The Eye net announced Wednesday that it's adding eight new series next season. That's less than half the number ordered by beleaguered NBC.

The bulk of the new shows are comedies. Noticeably absent is the Eddie Murphy-backed TV remake of "Beverly Hills Cop," which the network ended up taking a pass on. Same goes for an "NCIS: Los Angeles" spinoff.

CBS Entertainment head Nina Tassler was vague when a reporter asked why the high-profile "Beverly Hills Cop" project went south.

"There's limited shelf space here," Tassler said. "We had great comedies. We wanted to get comedies on the air and this is the choice we made."


CBS' new comedy slate includes a David E. Kelley production starring Robin Williams and Sarah Michelle Gellar as a father-daughter duo running a high-powered ad agency in Chicago. "The Crazy Ones" is part of an expanded two-hour comedy block on Thursdays that includes ratings juggernaut "The Big Bang Theory," followed by a new Will Arnett show "The Millers," where Arnett plays a recently divorced reporter whose father (Beau Bridges) is inspired to follow suit and split from his wife (Margo Martindale). "Two and a Half Men" bookends the new block.

Chuck Lorre's new comedy "Mom" features Anna Faris (in her first TV series) and Allison Janney and will air Mondays along with a show about four single guys unlucky in love. It's called "We Are Men," and it's getting a cushy lead-in courtesy of the final season of "How I Met Your Mother." The rom-com "Friends With Better Lives" is set for midseason.

CBS might have finally reached its saturation point with cop shows; not one of its three new dramas is a police procedural.

The suspense drama "Hostages" stars Toni Collette as a mom whose family is taken hostage by a rogue FBI agent. It will air Mondays in the fall and wrap up in January, after which the action drama "Intelligence" takes over. That one features Josh Holloway as an intelligence operative with a super-computer microchip implanted in his brain.


The sole new midseason drama is the legal show "Reckless." It's set in Charleston, S.C., but Anna Wood plays an attorney who's "cool, confident and armed with South-Side-of-Chicago street smarts as she takes on the good ol' boys in the South."

The comedy "Mike & Molly" won't be back until an unspecified time later in the season, although CBS did put in a full 22-episode order for Plainfield native Melissa McCarthy's series.

Woe are the shows that have to contend with CBS' new Tuesday night hat trick, a line-up composed of TV's top-rated dramas: "NCIS," "NCIS: Los Angeles" and "Person of Interest." It's been more than 30 years since the three top dramas aired back-to-back with "Dukes of Hazard," "Dallas" and "Falcon Crest" in 1981-82.

Existing shows that didn't make the cut for the upcoming season include "Rules of Engagement" and freshman series "Vegas" and "Golden Boy," along with long-running "CSI: N.Y." The latter's ratings had been slipping but were still high enough to qualify as a hit on other, less fortunate networks.

Here's the schedule:

CBS TELEVISION NETWORK

2013-2014 PRIME TIME SCHEDULE

(N=New, NT=New Time, all times ET/PT)

MONDAY

8:00-8:30 PM HOW I MET YOUR MOTHER

8:30-9:00 PM WE ARE MEN (N)

9:00-9:30 PM 2 BROKE GIRLS

9:30-10:00 PM MOM (N)

10:00-11:00 PM HOSTAGES (N)

INTELLIGENCE (Mid-Season) (N)

TUESDAY

8:00-9:00 PM NCIS

9:00-10:00 PM NCIS: LOS ANGELES

10:00-11:00 PM PERSON OF INTEREST (NT)

WEDNESDAY

8:00-9:00 PM SURVIVOR

9:00-10:00 PM CRIMINAL MINDS

10:00-11:00 PM CSI: CRIME SCENE INVESTIGATION

THURSDAY

8:00-8:30 PM THE BIG BANG THEORY

8:30-9:00 PM THE MILLERS (N)

9:00-9:30 PM THE CRAZY ONES (N)

9:30-10:00 PM TWO AND A HALF MEN (NT)

10:00-11:00 PM ELEMENTARY

FRIDAY

8:00-9:00 PM UNDERCOVER BOSS

9:00-10:00 PM HAWAII FIVE-0 (NT)

10:00-11:00 PM BLUE BLOODS

SATURDAY

8:00-8:30 PM COMEDYTIME SATURDAY (N)

8:30-9:00 PM COMEDYTIME SATURDAY (N)

9:00-10:00 PM CRIMETIME SATURDAY

10:00-11:00 PM 48 HOURS

SUNDAY

7:00-8:00 PM 60 MINUTES

8:00-9:00 PM THE AMAZING RACE

9:00-10:00 PM THE GOOD WIFE

10:00-11:00 PM THE MENTALIST

No TrackBacks

TrackBack URL: http://blogs.suntimes.com/cgi-bin/mt-tb.cgi/57516

Leave a comment

About this Entry

This page contains a single entry by Lori Rackl published on May 15, 2013 10:39 AM.

Gene Siskel Film Center has totally tubular film series was the previous entry in this blog.

Desiree's bad boy brother back on "The Bachelorette" is the next entry in this blog.

Find recent content on the main index or look in the archives to find all content.